Ohio, 2003

Flooding in Ohio, July 23, 2003

July 23, 2003 · NWS CLE · 4 events in 4 counties and zones

Thunderstorms moved across northeastern Ohio and dumped one to two inches of rain on already saturated ground. Widespread urban and lowland flooding continued across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Thunderstorms moved across northeastern Ohio and dumped one to two inches of rain on already saturated ground. Widespread urban and lowland flooding continued across the area. Many streams and small creeks remained in flood and dozens of roads had to be closed. Basement flooding damaged hundreds of homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 23, 1:18 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 23, 1:18 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
218 PM EDT TUE JUL 23 2003

CONVECTION CONTG TO FIRE ALG E SIDE OF UPPER TROF.  FFG/S VRY LOW
AND THREAT FOR ADDITIONAL FLASH FLOODG WL PERSIST.  DO EXPCT SUM
DECREASE IN ACTIVITY AFT SUNSET BUT WL KEEP WATCH GOING THRU EVE
HRS.  SUM MODEL DIFFS WITH MOVEMENT OF UPPER TROF.  ETA CONTS TO BE
QUICKEST MOVG THIS FEATURE OFF TO THE E WITH THE GFS THE SLOWEST.
GIVEN WET PATTERN RECENTLY WL TREND TO SLOWER SOLS AND WL KEEP
PRECIP MENTION GOING THRU THU AREAS E OF KCLE.  LIKE YDAY SUM
ACTIVITY HAS DEVELOPED ALG THE N SIDE OF LERI AND WL MENTION SML
POPS NWRN OH TO COVER ANY ACTIVITY THAT MAY MAKE IT/S WAY ONSHORE.
DRY WX FOR THE END OF THE WORKWEEK.

GUID TEMPS LK REASONABLE.

.CLE...
OH...FLOOD WATCH NE OH THIS EVE OHZ012>014-022-023-032-033-089
PA...FLOOD WATCH NW PA THIS EVE PAZ001>003

KUBINA
Hazardous weather outlook, Jul 23, 6:12 AM EST, 7 hours 48 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
712 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA TODAY AND TONIGHT.  WHILE THEY ARE NOT
EXPECTED TO BY SEVERE...ANY ADDITIONAL RAINFALL ACROSS NORTHEAST
OHIO AND NORTHWEST PENNSYLVANIA WOULD LIKELY RESULT IN ADDITIONAL
FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Ashtabula

When
July 23, 2:00 PM EST to 7:00 PM EST
Where
Ashtabula forecast zone
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Flood, Geauga

When
July 23, 2:00 PM EST to 7:00 PM EST
Where
Geauga forecast zone
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Flood, Stark

When
July 23, 2:00 PM EST to 7:00 PM EST
Where
Stark forecast zone
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Flood, Trumbull

When
July 23, 2:00 PM EST to 7:00 PM EST
Where
Trumbull forecast zone
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375458, 5375459, 5375460, 5375461.